American Society of Hirudotherapy

Heparin-induced Thrombocytopenia During Multiple Extracorporeal Mechanical Support for Fulminant Myocarditis: A Case Report with a Literature Review

Case report published in Internal Medicine (2026)

Last Updated: June 18, 2026Reviewed by: ASH Editorial Board
Research article — evidence reviewArticle reference
Evidence: Research reportClinical LiteratureDrug DevelopmentMorita Y et al. · Internal Medicine (Tokyo), 2026

Abstract

Heparin-induced thrombocytopenia (HIT) is a potentially fatal complication of heparin therapy, particularly during extracorporeal mechanical support requiring anticoagulation. We report the case of a 57-year-old woman with fulminant myocarditis complicated by acute kidney injury who was transferred while receiving extracorporeal membrane oxygenation and continuous renal replacement therapy with unfractionated heparin. After transfer, a rapid platelet decline and repeated circuit occlusions raised a strong suspicion of HIT based on the 4Ts score. Heparin was replaced with nafamostat mesilate or argatroban, and HIT antibodies were detected. Both bleeding and thrombotic complications occurred during intensive care, thus reflecting the complexity of managing critically ill patients receiving multiple extracorporeal mechanical supports.

Abstract sourced from PubMed (NCBI) for the cited record. See the original publication for the authoritative version.

Publication typeJournal Article

Summary

Fulminant myocarditis on ECMO and CRRT complicated by HIT with rapid platelet decline and repeated circuit occlusion; heparin replaced with nafamostat mesilate or argatroban, illustrating the complexity of HIT management during multi-modal extracorporeal support.

Context

This case report describes a 57-year-old woman on ECMO and continuous renal replacement therapy who developed suspected heparin-induced thrombocytopenia (HIT), requiring transition from unfractionated heparin to nafamostat mesilate or argatroban, with HIT antibodies subsequently confirmed. The report illustrates the clinical challenge of anticoagulation in extracorporeal support when heparin fails. This article does not involve leeches, hirudotherapy, or bivalirudin; the alternative agents used (nafamostat, argatroban) are not leech-derived.

Citation

Reference (Vancouver style)

Morita Y, Morimoto R, Funahashi Y. Heparin-induced Thrombocytopenia During Multiple Extracorporeal Mechanical Support for Fulminant Myocarditis: A Case Report with a Literature Review. Intern Med. 2026. doi:10.2169/internalmedicine.7320-26. PMID: 42178265

Bibliographic details (authors, volume, pages, DOI) are taken from the PubMed record.

Added to ASH library: May 27, 2026 · Site last updated: June 18, 2026

This website provides educational information and does not constitute medical advice, diagnosis, or treatment recommendations. Medicinal leech therapy carries clinically meaningful risks and should be performed only by qualified clinicians under institutionally approved protocols. FDA 510(k) clearance for medicinal leeches is limited to specific indications; investigational and off-label discussions are labeled accordingly. For patient-specific guidance, consult a qualified healthcare provider.